Alert archive / North Carolina / Tornado Warnings in 2022
Tornado Warning 15, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at May 23, 2022, 1:59 PM EDT for 4 counties in North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2022, 1:59 PM EDT (17:59 UTC)
- Expired
- May 23, 2022, 2:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Davidson County, NC, Montgomery County, NC, Randolph County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 157 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
211
WFUS52 KRAH 231759
TORRAH
NCC057-123-151-167-231845-
/O.NEW.KRAH.TO.W.0015.220523T1759Z-220523T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
159 PM EDT Mon May 23 2022
The National Weather Service in Raleigh has issued a
* Tornado Warning for...
Southeastern Davidson County in central North Carolina...
Northwestern Montgomery County in central North Carolina...
Southwestern Randolph County in central North Carolina...
Northeastern Stanly County in central North Carolina...
* Until 245 PM EDT.
* At 159 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Plyler, or 7 miles west of Albemarle, moving
northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Albemarle around 210 PM EDT.
Badin Lake around 220 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Eldorado, Badin, Fish Tales Marina, Finger and Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3550 8030 3551 8019 3551 8018 3555 8020
3555 8021 3558 8021 3563 8026 3564 8029
3573 8024 3555 7989 3526 8021 3533 8041
TIME...MOT...LOC 1759Z 225DEG 40KT 3535 8033
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Leins3 follow-up statements
872
WWUS52 KRAH 231809
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
209 PM EDT Mon May 23 2022
NCC057-123-151-167-231845-
/O.CON.KRAH.TO.W.0015.000000T0000Z-220523T1845Z/
Davidson NC-Montgomery NC-Randolph NC-Stanly NC-
209 PM EDT Mon May 23 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR
SOUTHEASTERN DAVIDSON...NORTHWESTERN MONTGOMERY...SOUTHWESTERN
RANDOLPH AND NORTHEASTERN STANLY COUNTIES...
At 209 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Plyler, or near Albemarle, moving northeast at 45
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Badin Lake around 220 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Newsom, Pinehaven Marina, Eldorado, Badin and Fish Tales Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3532 8018 3543 8035 3550 8030 3551 8019
3551 8018 3555 8020 3555 8021 3558 8021
3561 8024 3570 8018 3555 7989 3548 7996
TIME...MOT...LOC 1809Z 225DEG 40KT 3543 8023
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Leins644
WWUS52 KRAH 231834
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
234 PM EDT Mon May 23 2022
NCC123-151-167-231844-
/O.CAN.KRAH.TO.W.0015.000000T0000Z-220523T1845Z/
Montgomery NC-Randolph NC-Stanly NC-
234 PM EDT Mon May 23 2022
...THE TORNADO WARNING FOR NORTHWESTERN MONTGOMERY...SOUTHWESTERN
RANDOLPH AND NORTHEASTERN STANLY COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area.Therefore, the warning has been cancelled.
LAT...LON 3565 8021 3570 8018 3570 8017 3564 8006
3552 8006 3551 8008 3556 8021 3558 8021
3560 8023
TIME...MOT...LOC 1834Z 210DEG 25KT 3557 8014
$$
NCC057-231845-
/O.CON.KRAH.TO.W.0015.000000T0000Z-220523T1845Z/
Davidson NC-
234 PM EDT Mon May 23 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR
SOUTHEASTERN DAVIDSON COUNTY...
At 234 PM EDT, a severe thunderstorm capable of producing a tornado
was located 8 miles north of Badin Lake, moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Davidson County, including the following locations...
High Rock, Denton and High Rock Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3565 8021 3570 8018 3570 8017 3564 8006
3552 8006 3551 8008 3556 8021 3558 8021
3560 8023
TIME...MOT...LOC 1834Z 210DEG 25KT 3557 8014
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Leins158
WWUS52 KRAH 231843
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
243 PM EDT Mon May 23 2022
NCC057-231853-
/O.EXP.KRAH.TO.W.0015.000000T0000Z-220523T1845Z/
Davidson NC-
243 PM EDT Mon May 23 2022
...THE TORNADO WARNING FOR SOUTHEASTERN DAVIDSON COUNTY WILL EXPIRE
AT 245 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
Davidson County until 330 PM.
LAT...LON 3565 8021 3570 8018 3570 8017 3564 8006
3552 8006 3551 8008 3556 8021 3558 8021
3560 8023
TIME...MOT...LOC 1843Z 225DEG 40KT 3563 8007
$$
LeinsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 23, 1:35 PM EDT, 24 minutes earlier.
Area forecast discussion, May 23, 1:35 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 135 PM EDT Mon May 23 2022 .SYNOPSIS... A lingering front will remain stationary over southeastern NC into Wednesday. A slow moving upper level low pressure system will approach from the west late in the week, bringing a round of wet weather. && .NEAR TERM /THROUGH TONIGHT/... As of 1036 PM Monday... ...Marginal risk (level 1 of 5) for severe weather (damaging wind gusts and isolated tornadoes) continues... Showers and storms associated with the surface low will continue to lift through central NC tonight. While some of the convective activity will move out and dissipate, rain is expected to persist across the northern Piedmont and northern Coastal Plain (along the NC/VA border) through tonight. PWATs are still in the 1.7 to 1.9 inch range across the area, thus any ongoing rain could produce very heavy rainfall and localized flooding is possible. Wind gusts could also be quite strong, upwards of 40 mph or more at times. Lows should generally bottom out in the 60s, lowest along the VA border, highest in the southeast. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 1258 PM Monday... Surface boundary will still be hung up across the area Tuesday morning (roughly along US-1) and it's likely that there will be showers and isolated thunderstorms ongoing at daybreak as the surface low traverses the area. Surface based instability and best BL-rooted thunderstorm chances during the day Tuesday will be in the warm sector south and east of the front (generally Sandhills/southern Coastal Plain) although elevated instability could allow for an occasional rumble of thunder anywhere across central NC. Eventually the surface low will move offshore with moist northeasterly flow pushing the front southward and CAD taking hold across a good majority of the area. The southern Coastal Plain is likely to remain within the warm unstable sector all day into the evening hours, and PoPs will remain highest in that area in particular. Temperatures tomorrow will vary considerably across the area with upper 60s in the NW and mid 80s in the SE. Lows in the upper 50s NW, mid 60s SE. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 1258 PM Monday... Wednesday looks to be the driest day of the week with the front just south of the area. Relatively cool northeasterly flow will lead to cloudy skies along with the potential for some drizzle and/or very light rain but overall confidence in this scenario is low and I will only mention 15-20 PoPs during the daytime hours. Slightly higher precip chances will be confined to the Sandhills/southern Coastal Plain in the vicinity of the stalled surface boundary across SC. Temperatures will be below normal on Wednesday ranging from the lower 70s to the north to the lower 80s in the south. Lows in the lower 60s. Meanwhile to the west, an upper low will move out of the southern Plains and into the lower OH valley Thursday with a broad area of southwest flow aloft overspreading the Mid Atlantic. This will allow the stalled boundary to retreat northward as a warm front, once again putting NC into the warm sector ahead of an approaching low. Temperatures should easily return to the upper 70s to mid 80s on Thursday, with similar but slightly lower temps on Friday. Lee troughing near the mountains will likely serve as a focal point for shower and storm development Thursday afternoon and evening, before showers and storms move eastward across the remainder of the area on Friday. At the same time the upper low and attendant surface cold front will slowly move through the area, bringing increased chances of showers and storms to close out the week. Anomalously high PW's will precede this trough much like what we've seen recently and some localized areas of heavy rain can't be ruled out Thursday and especially Friday. There are still varying solutions with respect to how quickly the upper low exits the area, and this is also evident in the ensembles and ensemble clusters. There's at least a small consensus showing cyclonic flow aloft across the area through the weekend but with rising heights nudging into the southwest Piedmont. This should yield steadily rising temperatures that are slightly above normal for late May along with a very low end chance (20 percent) of showers and storms Sunday into Monday. && .AVIATION /06Z WEDNESDAY THROUGH SATURDAY/... As of 135 AM Tuesday... Widespread IFR to LIFR conditions will continue today into tonight across much of the region. The exception will be at KFAY early today where MVFR conditions are expected. Occasional light rain or drizzle will continue this morning, with scattered showers this afternoon. There is a chance of a thunderstorm in the SE this afternoon. All Looking beyond 06z Wed, LIFR to IFR CIGS and MVFR VSBYS are expected Tuesday night into early Wednesday. Finally, a gradual return to MVFR CIGS then VFR conditions are expected Wed-Thu. The next chance of sub-VFR conditions will be Thursday night and Friday as the next system approaches from the west. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...KC SHORT TERM...Leins LONG TERM...Leins AVIATION...Badgett
Hazardous weather outlook, May 23, 10:02 AM EDT, 3 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1002 AM EDT Mon May 23 2022 NCZ007>011-021>028-038>043-073>078-083>086-088-089-241415- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 1002 AM EDT Mon May 23 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a Marginal (Level 1) Risk of severe thunderstorms this afternoon and evening, generally for areas south of Interstate 85. Damaging wind gusts are the primary hazard. An isolated tornado will be possible along the track of low pressure later today into the evening. In addition, heavy rainfall with localized areas of up to 3 inches can be expected this afternoon and tonight. Minor flooding of urban areas and small streams can be expected. Isolated flash flooding is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 23, 1:31 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
131 PM EDT Mon May 23 2022
NCZ073-074-083-084-231830-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
131 PM EDT Mon May 23 2022
...Strong thunderstorms will impact portions of Anson, western
Montgomery, western Richmond and Stanly Counties through 230 PM
EDT...
At 130 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hemby Bridge to near Pageland. Movement was
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albemarle, Wadesboro, Troy, Badin Lake, Ansonville, Plyler, Midland,
Polkton, Locust and Norwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3550 8030 3551 7999 3510 7976 3493 7986
3490 7985 3486 7990 3481 7992 3481 8032
3519 8028 3517 8035 3518 8037 3516 8044
3519 8051
TIME...MOT...LOC 1730Z 241DEG 31KT 3513 8063 3479 8047
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LeinsThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:31 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Stanly | 59 min |
| May 23, 1:44 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 61 min |
| May 23, 2:26 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Davidson, Montgomery, Moore, Randolph | 64 min |
| May 23, 2:32 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Montgomery, Moore, Richmond, Scotland | 43 min |
| May 23, 2:36 PM EDT | Special Weather Statement | RAH | Alamance | 54 min |
| May 23, 2:49 PM EDT | Special Weather Statement | RAH | Johnston, Wayne | 56 min |
| May 23, 2:49 PM EDT | Tornado Warning | RAH | Chatham, Lee, Moore | 31 min |
| May 23, 3:12 PM EDT | Special Weather Statement | RAH | Harnett, Lee | 63 min |
| May 23, 3:13 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Orange, Person | 62 min |
| May 23, 3:18 PM EDT | Areal Flood Advisory | RAH | Alamance, Guilford, Orange | 39 min |
| May 23, 3:23 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Lee, Orange | 51 min |
| May 23, 3:26 PM EDT | Special Weather Statement | RAH | Alamance | 64 min |
| May 23, 3:33 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Wake | 57 min |
| May 23, 3:51 PM EDT | Areal Flood Advisory | RAH | Guilford | 100 min |
| May 23, 3:51 PM EDT | Special Weather Statement | RAH | Johnston, Wayne | 54 min |
| May 23, 3:55 PM EDT | Flash Flood Warning | RAH | Alamance | 113 min |
| May 23, 3:57 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Wake | 50 min |
| May 23, 4:05 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 55 min |
| May 23, 4:06 PM EDT | Tornado Warning | RAH | Durham, Franklin, Granville, Wake | 39 min |
| May 23, 4:11 PM EDT | Tornado Warning | RAH | Durham, Franklin, Granville, Vance | 34 min |
| May 23, 4:17 PM EDT | Flash Flood Warning | RAH | Orange | 2 hr |
| May 23, 4:23 PM EDT | Flash Flood Warning | RAH | Chatham, Durham, Harnett, Johnston, Lee, Wake | 114 min |
| May 23, 4:34 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Nash, Vance | 56 min |
| May 23, 4:54 PM EDT | Special Weather Statement | RAH | Granville, Vance | 66 min |
| May 23, 4:58 PM EDT | Tornado Warning | RAH | Franklin, Halifax, Warren | 16 min |
| May 23, 5:05 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash | 70 min |
| May 23, 5:14 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 61 min |
| May 23, 5:44 PM EDT | Special Weather Statement | RAH | Edgecombe, Wilson | 61 min |
| May 23, 5:54 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Franklin, Halifax, Nash, Wilson | 2 hr |
| May 23, 7:34 PM EDT | Special Weather Statement | RAH | Anson, Montgomery | 56 min |
Nearby
Tornado Warnings in North Carolina, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.